A man in his twenties was diagnosed with schizophrenia in his late teens. The night before his death, his family reported he drank a large amount of water, vomited, collapsed, and snored loudly while sleeping, but they did not view the event seriously as he did it routinely. The following morning, he was found dead. Autopsy revealed hyponatremia by water intoxication as the cause of death. Water intoxication has various causes. In this case, 610 ng/mL olanzapine was detected in serum samples. Although this concentration is not as high as the fatal concentrations reported in past studies, it might have caused some adverse effects. Furthermore, the observation that excessive drinking behavior started after the dose of olanzapine was increased suggests a possibility that olanzapine aggravated water intoxication.
Keywords: Hyponatremia; Olanzapine; Side effect; Therapeutic drug monitoring; Water intoxication.
Copyright © 2013 Elsevier Ireland Ltd. All rights reserved.